Can anyone help interpret my results.I have been for private blood tests due to the excessive weight I have recently gained

I am on 175 mg of Levothyroxine (I am aware the results have informed me that I need to see my GP as this dosage is too high),for the last 8 years I was on 200 mg of Levothyroxine, this was reduced to 175 mg about 6 months ago. My results are as follows;

Thyroid stimulating hormone<0.010 mU/L (0.270 -4.200)

Free T4 26.8 pmol/L (12 - 22)

Free T3 5.4 pmol/L (3.1 -6.8)

Reverse T3 42.3 ng/dl (Ref 9-35)

7 Replies

  • Your T3 is fine which often means, if you don't have any symptoms of being over-replaced, that you are ok on this dose. However, your reverse T3 is rather high. This could well be because you are on too much T4. If you are taking too much T4 for your body to handle it will convert to reverse T3 instead of T3. This has too effects: you have less T3 circulating to be used in the cells and the reverse T3 blocks some of the receptors in the cells so they can't accept any of the active T3. This can leave you feeling very hypo even with a good T3 level.

    A reduction of T4 might be the way to go or it might not. It might reduced your reverse T3 and you might actually feel better but you might feel worse temporarily. It is possibly worth a try.

    It is important to look at your iron and ferritin levels too. If your ferritin is below 70, this could be contributing to the problem. Iron and ferritin (stored iron) are important not only for conversion of T4 to active T3 but also for the cells to be able to use the T3 properly.

    You might also want to do a search for adrenal fatigue and see if you think you might have this too. It can also affect conversion to T4 to T3.

    If a reduction in dose reduced your reverse T3 so your T3:rT3 ratio is good, but you still feel hypo, you might be someone who needs some T3 added to their dose. I feel so much better since adding T3 (liothyronine).

    I'm not medically trained but hopefully some of this will be helpful. I'm sure someone else will be able add to this.

    Carolyn x

  • Hello, It looks as though you are not converting enough T4 to T3 (the active form of thyroid hormone):

    Your Reverse T3 result is high, but this is useless. If you were a patient of the late Dr. Lowe he would encourage you to reduce your T4 and take T3. Your GP may be happy to prescribe this for you.

    Jane x

  • You have high reverse T3, which suggests that yes, you are overdosed, and your T4 levels are high, although this would not be a problem if you felt well, according to Dr Toft.

    This does not, however, mean that you are not hypothyroid. What is means is that for some reason your body is not able to utilise the thyroxine you are taking. It is important to differentiate between having too much thyroid medication, and being thyrotoxic. Thyrotoxic means that too much T3 is reaching your tissues. In your case this seems unlikely because your free T3 is within the range, unless you have signs of thyrotoxicosis - tachycardia, fine trembling, sweating, high temperature and diarrhoea.

    Too much Levothyroxine means it is more than your body is using. Sometimes this can result in 'pooling' of the T4 or it can result in high levels of rT3.

    Other possibilities are that some of your essential vitamins may be low, the most important being B12 and D, or you may be low on iron. These are important for the correct conversion to T3 from T4.

    Another possibility is that your adrenal function is reduced due to long-term excessive demand on the adrenals as the struggle to compensate for your low thyroid hormones. Long-term stress can have a similar effect. You might like to look at this link from Stop the Thyroid Madness:

    It could be very useful to get the vitamins and mineral checked to see if this could be a cause. It often helps to replace some of the thyroxine with T3 but it is difficult to get this prescribed, but you may have a GP who is willing.

    Hope this helps you

    Marie XX

  • Re your weight gain - many hypo patients have the same complaint. This is a link which may be helpful and the following extract is from a link within it (Dr Toft was President of the British Thyroid Association):-

    Beckett and Toft compared the outcome of the treatment of thyroid cancer patients with that of Graves’ disease patients. Thyroid cancer patients used TSH-suppressive doses of T4 to suppress further thyroid tumor growth. On the TSH-suppressive doses of T4, the now hypothyroid cancer patients didn’t gain weight. Graves’ disease patients used T4-replacement doses—doses that kept the TSH within the current reference range. They were matched with the cancer patients for age, sex, and severity of hyperthyroidism before antithyroid therapy. The patients on T4-replacement after becoming hypothyroid gained a significantly greater amount of weight.[11]

    Beckett and Toft wrote that ". . . one of the most commonly expressed anxieties of patients with hyperthyroidism attending a thyroid clinic is that any treatment that causes the development of hypothyroidism is associated with excessive weight gain. This is particularly the case for those offered treatment with 131I [radioactive iodine], as thyroid failure is inevitable in the great majority of patients, usually within the first year." They continued, "Although the standard medical response is that any weight gain after stabilization of T4 replacement therapy is simply that which was lost during the period of hyperthyroidism, many patients remain unconvinced, and some may even choose not to be treated with 131I.

    Research has been done in quite a few countries re weight gain.

    Your GP may reduce some of your T4 and replace with T3.

  • Thank you all for answering my question, I go to the gym twice a week, also I attend a private nutritionist, yet I still have a lot of symptoms i.e Fatigue, joint aches, diarrhea, sleeplessness and my GP said I had to accept that I was always going to be overweight and they could not offer me any alternative medication.

  • That is not acceptable. T3 is perfectly legal and is licensed in this country. They avoid it because of 'guidelines' and money. Could you ask for a referral to an endo who might be prepare to recommend T3?

    I suspect that you will continue to have problems converting until whatever is causing the problem is resolved. If it is genetic, then the only other alternative IS T3 because even natural thyroid products contain T4. Perhaps you could have some private tests done which could give a clue as to the reason?

    This a hard thing to say, but when you are hypothyroid, going to the gym twice a week could actually make the problem worse, because you are draining what little reserves you have. Strict low-calorie diets can also exacerbate the problem, because the body needs good-quality carbohydrates to convert T4 to T3, in addition to optimal vitamin and mineral levels.

    I know this flies in the face of the usual advice, but when the conversion is impaired, you are putting even more strain on an already exhausted endocrine system, and the adrenals in particular can become totally exhausted.

    I have read some articles on this - I will look for them and put them on here.

    Marie XX

  • I have been to see my GP and he will not change my medication, I took my Blood Test results (which he said were normal????)asked me what I wanted to see him about. I asked him if he could reduce my Levothyroxine and prescribe a T3 medication or keep my Levothyroxine dosage the same and still prescribe Levothyroxine. Well you can guess his answer, that if Levothyroxine is not working neither would a T3 medication. He tried to tell me that my weight gain was nothing to do with my thyroid, but when I pointed out that 3 weeks earlier I had my Diabetes type 2 yearly checkup, the nurses were extremely surprised that it was normal, taking into account my excessive weight gain. I pointed this out to my GP and suddenly he was stuck for words and has agreed to give me a blood test for expressive weight gain and bloating, I am not sure what this blood test is checking, but I don't hold out any hope that he will change his mind. When I suggested seeing a Endocrinology Doctor, he told me that this route would be the last resort and I was going over the top.......needless to say I left in tears even though I explained it was not just the weight...the Chronic Fatigue, the pains in my legs etc. I don't know where to go or what to do...

You may also like...